Texas, 2006

Flash Flood in Texas, August 15, 2006

August 15, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 11:16 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 15, 11:16 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1216 PM MDT TUE AUG 15 2006

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS WHILE A FRONT AND UPPER LEVEL DISTURBANCES MOVE INTO THE
REGION. THIS WEATHER PATTERN WILL PRODUCE SHOWERS AND
THUNDERSTORMS WITH HEAVY RAINS THE NEXT FEW DAYS. FLOODING MAY
OCCUR WITH SOME STORMS OVER A FEW AREAS.

&&

.DISCUSSION...
ACTIVE WEATHER PATTERN NOW ESTABLISHED AND SHOULD CONTINUE
THROUGH AT LEAST TOMORROW NIGHT IF NOT LONGER. DEEP EAST TO
SOUTHERLY FLOW THROUGH MIDDLE TROPOSPHERE HAS TRANSPORTED DEEP
ABUNDANT MOISTURE INTO THE CWA WITH PRECIPITABLE WATER AMOUNTS AT
1.6 TODAY. ATTENDANT INSTABILITY ALSO MODERATE WITH CAPES AROUND
1000 TO 2000 J/KG DESPITE CLOUD COVER. MEANWHILE WEAK FRONT HAS
BECOME NEARLY STATIONARY ACROSS THE CWA WHILE WEAK CLOSED LOW
MOVES JUST SOUTH OF THE BORDER. FRONT WILL REMAIN ACROSS THE
REGION INTO WEDNESDAY WHILE YET A SECOND CLOSED LOW MOVES ACROSS
THE CWA FROM THE WEST. GIVEN THE MOISTURE AND INSTABILITY,THESE
LIFTING MECHANISM WILL PRODUCE NUMEROUS THUNDERSTORMS THROUGH AT
LEAST TOMORROW NIGHT. DEEP MOISTURE PRECLUDES MUCH ENTRAINMENT
WHILE DEEP LAYER WIND SPEEDS WILL BE ONLY AROUND 10 KT INDICATING
SLOW MOVING STORMS. THUS FLOOD THREAT WILL PERSIST AND HAVE
EXTENDED FLASH FLOOD WATCH THROUGH WEDNESDAY NIGHT.

MAJOR MODEL DIFFERENCES AFTER WEDNESDAY. WRF EXTENDS STRONG UPPER
RIDGE WESTWARD ACROSS THE CWA WITH MOISTURE INFLOW DIVERTED WEST
OF THE CWA ALONG WITH DRYING AND WARMING ALOFT. IN CONTRAST GFS
KEEPS THE CWA BETWEEN RIDGE OVER TEXAS AND WEST COAST TROUGH WITH
DEEP MOIST SOUTHERLY FLOW AND EMBEDDED WAVES SUSTAINING HEAVY RAIN
THREAT. AT MOMENT WILL INCREASE THUNDER ACTIVITY THURSDAY AND
FRIDAY AS WRF HAS BEEN TOO FAST IN DRYING OUR AREA OUT THIS
SEASON.

&&

.AVIATION...
WIDESPREAD AREAS OF MVFR CEILINGS AND VISIBILITIES WITH ISOLATED
IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 68  86  68  88  70 /  70  60  50  40  40
SIERRA BLANCA TX        64  77  59  75  63 /  70  60  50  40  40
LAS CRUCES              67  84  68  86  70 /  70  60  50  40  40
ALAMOGORDO              66  87  67  86  70 /  70  60  50  40  40
CLOUDCROFT              48  66  47  65  49 /  80  70  50  40  40
TRUTH OR CONSEQUENCES   65  85  67  84  68 /  70  60  50  40  40
SILVER CITY             59  77  60  77  61 /  80  70  50  40  40
DEMING                  66  86  66  86  66 /  70  60  50  40  40
LORDSBURG               66  86  64  85  66 /  80  60  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WED NIGHT TXZ 055>056 NMZ 022>025-
030>032

05 ROGASH
Hazardous weather outlook, Aug 15, 9:40 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1040 AM MDT TUE AUG 15 2006

NMZ022>025-030>032-TXZ055-056-161645-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1040 AM MDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON THROUGH WEDNESDAY NIGHT
FOR FAR WEST TEXAS...SOUTHWEST AND SOUTH CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING
HEAVY RAIN WILL OCCUR THIS AFTERNOON AND TONIGHT. THE STORMS WILL BE
SLOW MOVING AND PRODUCE HEAVY RAINFALLS WITH RAIN AMOUNTS EXCEEDING
2 INCHES WITHIN 3 HOURS OVER A FEW LOCATIONS. FLOODING ALONG
DRAINAGES...ARROYOS...SMALL STREAMS...LOW LYING AND POORLY DRAINED
AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A DEEP LAYER OF MONSOONAL MOISTURE WILL CONTINUE OVER THE REGION
THROUGH FRIDAY WITH HEAVY RAINFALL AND SOME FLOODING POSSIBLE.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM BOTH DAY
AND NIGHT THROUGH FRIDAY. DRIER CONDITIONS MAY BE POSSIBLE FOR
NEXT WEEKEND IF THE PLUME SHIFTS TO THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

ROGASH

In the hours before

Special weather statement, Aug 15, 12:04 PM MST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
104 PM MDT TUE AUG 15 2006

TXZ055-152015-
EL PASO TX-
104 PM MDT TUE AUG 15 2006

...THUNDERSTORMS ARE FORMING AND MOVING INTO EL PASO  COUNTY...

AT 105 PM NATIONAL WEATHER SERVICE DOPPLER RADAR IS SHOWING
SCATTERED THUNDERSTORMS STARTING TO FROM IN AND NEAR EL PASO COUNTY.
THE AIR MASS IS VERY MOIST AND UNSTABLE AND THESE STORMS WILL
CONTINUE TO FORM RAPIDLY AND PRODUCE HEAVY RAINFALL IN A SHORT
PERIOD OF TIME. IN ADDITION THESE STORMS WILL BE MOVING SLOWLY TO
THE NORTHEAST BRINING AN ADDITIONAL POTENTIAL FOR FLASH FLOODING.

STAY ALERT FOR ADVISORIES AND WARNINGS AND BE PREPARED TO ACT
IMMEDIATELY IF A FLASH FLOOD WARNING IS ISSUED.

NOVLAN

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
August 15, 2:10 PM MST to 3:10 PM MST
Where
El Paso County, El Paso
Reported by
BROADCAST MEDIA
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

As much as 2.5 inches of rain within 50 minutes caused major street and arroyo flooding in central and west El Paso. Two feet of water covered streets in central El Paso.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530612.